PERTH, AUSTRALIA, 8 JULY 2021
Australia’s Therapeutic Goods Administration has found that the death of a 61-year-old woman in Perth last month was likely caused by the AstraZeneca COVID-19 vaccine.
It said the Western Australia woman’s death was “likely linked” to the vaccine. The woman – who had received the vaccine in early June – died at Royal Perth Hospital last month of a blood disorder.
The TGA investigated the woman’s death, deeming the COVID-19 vaccination the likely cause of death.
“This was based on the lack of strong evidence for other causes and the occurrence of the event being within a plausible time period after vaccination,” the TGA said.
“While the woman had experienced a recent viral illness that could have theoretically caused ITP, the panel felt that the unusual severity of the event suggested that vaccination was a more likely cause.”
Health experts have consistently told Australians that the likelihood of developing a life-threatening reaction to the vaccine is extremely small – around one case per 100,000 Astrazenca doses.
Immune thrombocytopenia (ITP) is a rare bleeding disorder that occurs when the immune system mistakenly destroys platelets, which helps the blood to clot.
The TGA said the risk of ITP associated with the AstraZeneca vaccine was still being investigated. It has received 36 reports of suspected ITP.
“We encourage people to seek medical attention if they experience signs and symptoms that could suggest ITP, such as unusual skin bruising or clusters of small red or purple spots that do not lose their colour when pressed,” the TGA said.
“Unusual bleeding is another sign, for example bleeding from the nose or mouth that is hard to stop, or blood in the urine or stools.”